Welcome Visitor
Wed, Oct 26, 2016
116 members currently online.

Paramedic’s Corner: Prolonged QT interval and its role in sudden death
Paramedic’s Corner: Prolonged QT interval and its role in sudden death

Ambulance Director Gary Carmack
Every once in awhile, people may read or hear about a young person who dies on a playground or while playing sports. These deaths are totally unexpected and of an unclear cause. A particular syndrome known as “long QT syndrome” might be the cause of death in these extremely rare and heartbreaking events.

The name of the long QT syndrome refers to the QT-interval measured on the electrocardiogram (ECG or EKG). Your physician may refer to congenital long QT syndrome as Romano-Ward syndrome or Jervell and Lange-Nielsen syndrome. The main difference in the two is that one (Lange-Nielson) is associated with deafness, and the Romano-Ward syndrome with no deafness. The following EKG shows the QT Interval for the readers.

Individual components of the EKG complex include that the P wave is usually the first wave on the EKG and it represents the electrical activity of the atria. The PR-Interval measures the time it takes the electrical impulse to travel from the atria to the ventricles. The QRS complex represents the electrical activity of the ventricles. The T-wave represents the ventricles while in a repolarization (resting and getting prepared to fire again) state. The QT Interval is the cardiac events measured from the beginning of the ventricular depolarization (firing) to ventricular repolarization (resting) and is a particularly vulnerable part of the cardiac cycle, if affected by certain drugs and or disease such as the QT Syndromes being discussed in this article.

The reason for the concern regarding this syndrome is the possibility of fatal cardiac arrhythmias, the predominant arrhythmia of concern being “Torsade de pointes,” which is French for “twisting of the points.” An example is from Braunwald E, Zipes DP, and Libby P (eds.), Heart Disease [6th edition] (Philadelphia: W.B. Saunders, 2001), page 868

Torsades is a particularly dangerous form of Ventricular Tachycardia (V-Tach) that is very difficult for the paramedics to treat because Torsades doe not respond to the usual cardiac drugs and electrical management that regular V-Tach does. This paramedic, and many paramedics across our nation have successfully treated patients in the dreaded V-Tach.; and that is scary and hard enough to do, but often successfully managed. But this entity (Torsades de points) is extremely dangerous and difficult to manage.

The usual symptoms of QT syndrome are syncope (sudden loss of consciousness, or fainting) or sudden death, typically occurring during physical activity or emotional upset. These most commonly begin in preteen to teenage years, but may present from a few days of age to middle age. The syncopal episodes are often misdiagnosed as the common fainting event or a seizure. Actual seizures are uncommon in long QT syndrome, but epilepsy is one of the common errors in diagnosis. Sudden loss of consciousness during physical exertion or during emotional excitement should strongly raise the possibility of the long QT syndrome. If your physician is unfamiliar with this syndrome, you should ask to see a physician who specializes in the QT syndrome to manage your child. Do not be intimated about asking if your child exhibits fainting from an unknown cause, or seizures. A family history of unexplained syncope or sudden death in young people should also raise suspicion.

An important problem is that about one third of individuals who have the long QT syndrome never exhibit symptoms, and therefore the lack of symptoms does not exclude a person or family from having long QT syndrome. Any young person who has an unexplained cardiac arrest should be considered for long QT syndrome, as well as those with unexplained syncope.

The following are possible triggers of the QT syndrome:

• Swimming or running
• Startling from an alarm clock, a loud horn, or a ringing phone
• Emotions such as anger, crying, test taking or other stressful situations
• Sudden death may also occur during sleep

Currently physicians are treating these patients with medications called Beta-Blockers and other medications causing an improved prognosis. If any of the following should occur be sure and discuss this syndrome with your physician:

• Sudden and unexplained loss of consciousness during childhood and teenage years
• Sudden and unexplained cardiac arrest or cardiac arrhythmia during childhood and teenage years
• Unexplained sudden deaths in the family
• Epilepsy in children

Next week: Sudden Cardiac Death in Athletes

Click here to follow Pulaski County Daily News on Twitter
Click here to follow Pulaski County Daily News on Facebook

Click here to comment for local opinion

Printer-friendly format

Do you know someone else who would like to see this?
Your Email:
Their Email:
(Will be included with e-mail)
Secret Code

In the box below, enter the Secret Code exactly as it appears above *


recent articles

Two vehicles totaled in separate single-vehicle weekend wrecks (1244 Views)